overdose

08-14-2018

It was March 11, 2018, a week after my ex-boyfriend was incarcerated, I was scared of not having enough drugs to get a high and seeing as he protected me, I felt alone and in danger.

I felt the withdrawal symptoms setting in and didn’t have any drugs. I reached out to someone that I knew that also uses to help cope with my symptoms. I felt alone and panicked. I had already pushed away my closest friends and family. I didn’t want anyone to see me at rock bottom. Alone and scared, I injected myself with a large dose of benzodiazepines and went to see my “friends” that were always a bad influence on me. As soon as they noticed I was losing my balance and vomiting, they abandoned me in the street. That afternoon, I had a heart attack. The only thing I’m able to remember is awaking to seeing my bruised chest, at the time I didn’t know that it was the result of having received defibrillation.

The week after, I stopped shooting up, but I continued to run away and get high. As soon as the police found me, they took me to the hospital. This is when I experienced my first detox, one of the most difficult experiences in my life. But it was at that moment that I was able to connect with my senses. I became aware of my body, which I had unconsciously forgotten a long time ago.

I realized that I needed help. Considering that I was still alive and I felt support and love from my family, I asked to go to Portage. My conscience had returned.

April 3, 2018, less than a month after my overdose, Portage welcomed me in. I left at the end of the month of September with new values, competencies and the tools I needed. What I’ve learned after having been through all that is, there is never failure, only lessons to be had.

Angie, a resident of Portage Sainte-Malachie

Leave a Reply

Your email address will not be published.

Sign me up for the following newsletters: